Narcotic Withdrawal

When drug use interferes with normal living activities and relationships, it is abuse. Abuse includes problems with family and friends. Psychological dependence has developed when your mind tells you that the drug is needed. This is usually followed by a physical dependence in which you need more of the drug to get the same feeling or "high." This is known as addiction or chemical dependency. Risk is greater when chemical dependency exists in the family.

SYMPTOMS

When tolerance to narcotics has developed, stopping of the narcotic suddenly can cause uncomfortable physical symptoms. Most of the time these are mild and consist of shakes or jitters (tremors) in the hands,a rapid heart rate, rapid breathing, and temperature. Sometimes these symptoms are associated with anxiety, panic attacks, and bad dreams. Other symptoms include:

  • Irritability.

  • Anxiety.

  • Runny nose.

  • "Goose flesh."

  • Diarrhea.

  • Feeling sick to the stomach (nauseous).

  • Muscle spasms.

  • Sleeplessness.

  • Chills.

  • Sweats.

  • Drug cravings.

  • Confusion.

The severity of the withdrawal is based on the individual and varies from person to person. Many people choose to continue using narcotics to get rid of the discomfort of withdrawal. They also use to try to feel normal.

TREATMENT

Quitting an addiction means stopping use of all chemicals. This is hard but may save your life. With continual drug use, possible outcomes are often loss of self respect and esteem, violence, death, and eventually prison if the use of narcotics has led to the death of another.

Addiction cannot be cured, but it can be stopped. This often requires outside help and the care of professionals. Most hospitals and clinics can refer you to a specialized care center.

It is not necessary for you to go through the uncomfortable symptoms of withdrawal. Your caregiver can provide you with medications that will help you through this difficult period. Try to avoid situations, friends, or alcohol, which may have made it possible for you to continue using narcotics in the past. Learn how to say no!

HOME CARE INSTRUCTIONS

  • Drink fluids, get plenty of rest, and take hot baths.

  • Medicines may be prescribed to help control withdrawal symptoms.

  • Over-the-counter medicines may be helpful to control diarrhea or an upset stomach.

  • If your problems resulted from taking prescription pain medicines, make sure you have a follow-up visit with your caregiver within the next few days. Be open about this problem.

  • If you are dependent or addicted to street drugs, contact a local drug and alcohol treatment center or Narcotics Anonymous.

  • Have someone with you to monitor your symptoms.

  • Engage in healthy activities with friends who do not use drugs.

  • Stay away from the drug scene.

It takes a long period of time to overcome addictions to all drugs. There may be times when you feel as though you want to use. Following loss of a physical addiction and going through withdrawal, you have conquered the most difficult part of getting rid of an addiction. Gradually, you will have a lessening of the craving that is telling you that you need narcotics to feel normal. Call your caregiver or a member of your support group if more support is needed. Learn who to talk to in your family and among your friends so that during these periods you can receive outside help.

SEEK IMMEDIATE MEDICAL CARE IF:

  • You have vomiting that cannot be controlled, especially if you cannot keep liquids down.

  • You are seeing things or hearing voices that are not really there (hallucinating).

  • You have a seizure.